Alert archive / Alabama / Flash Flood Warnings in 2015

Flash Flood Warning 32, NWS Birmingham, AL

December 25, 20154 counties in Alabama

NWS Birmingham, AL issued this flash flood warning at Dec 25, 2015, 7:29 PM CST for 4 counties in Alabama. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 25, 2015, 7:29 PM CST (01:29 UTC)
Expired
Dec 26, 2015, 1:30 AM CST
In force
6 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Blount County, AL, Jefferson County, AL, St. Clair County, AL, Walker County, AL

The radar

The Birmingham radar (KBMX), 80 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 25, 9:16 PM CSTFLASH FLOOD1 Ssw Smith Dam, ALWATER OVER PORTIONS OF STATE ROUTE 257 NEAR HERMAN ROAD AND SMITH LAKE DAM ROAD, ROAD IS IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 107 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2015-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 578 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2015-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
578 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

024 
WGUS54 KBMX 260129
FFWBMX
ALC009-073-115-127-260730-
/O.NEW.KBMX.FF.W.0032.151226T0129Z-151226T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
729 PM CST FRI DEC 25 2015

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BLOUNT COUNTY IN CENTRAL ALABAMA...
  NORTHWESTERN ST. CLAIR COUNTY IN CENTRAL ALABAMA...
  EASTERN WALKER COUNTY IN CENTRAL ALABAMA...
  NORTHEASTERN JEFFERSON COUNTY IN CENTRAL ALABAMA...

* UNTIL 130 AM CST SATURDAY
    
* AT 728 PM CST...NUMEROUS REPORTS OF FLASH FLOODING ACROSS THE
  WARNED AREA. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PRODUCE
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING WILL CONTINUE
  THROUGH THE EARLY MORNING HOURS. 

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 65 BETWEEN MILE MARKERS 271 AND 282.
 INTERSTATE 59 BETWEEN MILE MARKERS 141 AND 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3396 8635 3394 8637 3393 8632 3389 8633
      3360 8654 3361 8716 3395 8711 3392 8708
      3389 8709 3389 8701 3387 8700 3386 8696
      3387 8692 3392 8692 3392 8689 3394 8688
      3393 8686 3395 8684 3395 8679 3399 8676

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 25, 6:51 PM CST, 38 minutes earlier.

Area forecast discussion, Dec 25, 6:51 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
651 PM CST FRI DEC 25 2015

.UPDATE...
FOR 00Z AVIATION.

&&

.DISCUSSION...

WIDESPREAD FLOODING CONTINUES ACROSS THE NORTHERN THIRD OF THE
STATE...WITH MORE HEAVY RAIN ANTICIPATED THROUGH THE EVENING.  THE
STALLED BOUNDARY CAUSING ALL THE TROUBLE IS JUST NOT WILLING TO LIFT
OUT TO THE NORTH AT THIS POINT.  MOST MODEL GUIDANCE IS LIFTING IT
OUT WAY TOO QUICKLY IN RESPONSE TO THE AMPLIFIED SYSTEM THAT IS SET
TO DIG SOUTHEAST LATER TONIGHT.  MEANWHILE...PW VALUES NEAR TWO
INCHES...70S DEWPOINTS...AND TEMPERATURES SOME 20 TO 30 DEGREES
ABOVE NORMAL KEEP FEEDING THIS MONSTER. INSTABILITY VALUES REMAIN
HIGH...AGGRAVATING THE SITUATION WITH PROLONGED...TRAINING
THUNDERSTORMS.  I WOULD EXPECT SEVERAL MORE INCHES OF RAIN BEFORE
THE DEEP LAYER RIDGING TO OUR SOUTH AND EAST WINS OUT AND THIS
BOUNDARY FINALLY LIFTS OUT TO NORTH.  THE SHEAR HAS CONTINUED TO
DWINDLE OVER TIME...KEEPING THE THREAT OF TORNADOES AND WIDESPREAD
DAMAGING WINDS TO A MINIMUM.

THROUGH THE EVENING AND OVERNIGHT HOURS...PLEASE REMAIN VIGILANT AND
SEEK HIGHER GROUND.  THIS AN EMERGENCY SITUATION. FLOODING KILLS
MORE PEOPLE THAN ANY OTHER SEVERE WEATHER THREAT!  TAKE IT SERIOUSLY
IF YOU LIVE IN ANY AREA NORTH OF INTERSTATE 59!

17/KLAWS

&&

.AVIATION...
00Z TAF DISCUSSION.

ABUNDANT LOW LEVEL MOISTURE AND ISENTROPIC UPGLIDE SHOULD BRING
CIGS BACK INTO THE IFR CATEGORY OVERNIGHT. CONFIDENCE IS LOW IN
THE VIS FORECAST AS SOME PATCHY DENSE FOG COULD BE POSSIBLE IF
WINDS BECOME LIGHT/CALM. AT THIS TIME...THE BEST CHANCE OF THIS
OCCURRING WOULD BE ACROSS THE SOUTH SO WILL LEAVE A TEMPO IN NEAR
SUNRISE FOR NOW. CIGS MAY STAY IFR FOR MOST OF THE DAY ACROSS THE
NORTH AS WELL.

16

&&

.FIRE WEATHER...

THE UNUSUALLY WARM AND WET WEATHER PATTERN WILL CONTINUE ACROSS
CENTRAL ALABAMA THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     66  74  63  73  64 / 100  30  20  30  50
ANNISTON    68  75  64  74  65 / 100  30  20  30  50
BIRMINGHAM  69  76  65  75  67 / 100  30  30  30  50
TUSCALOOSA  70  77  67  76  68 /  90  30  30  30  50
CALERA      68  76  65  75  67 /  70  30  20  20  50
AUBURN      65  75  64  74  66 /  20  20  10  20  40
MONTGOMERY  67  79  63  78  67 /  20  20  20  20  50
TROY        67  79  63  77  67 /  20  10  10  20  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING
COUNTIES: BIBB...BLOUNT...CALHOUN...CHEROKEE...CLEBURNE...
ETOWAH...FAYETTE...JEFFERSON...LAMAR...MARION...PICKENS...
SHELBY...ST. CLAIR...TALLADEGA...TUSCALOOSA...WALKER...WINSTON.

&&
Hazardous weather outlook, Dec 25, 1:39 PM CST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
139 PM CST FRI DEC 25 2015

ALZ011>015-017>050-262245-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
139 PM CST FRI DEC 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THROUGH THE OVERNIGHT.

FLASH FLOODING WILL REMAIN A CONCERN FOR AREAS NEAR AND NORTH OF A
LINE FROM ALICEVILLE TO ALABASTER TO HEFLIN. RAIN AMOUNTS OF 6 OR
MORE INCHES ARE POSSIBLE THROUGH 9 PM. THESE AMOUNTS WILL PRODUCE
DANGEROUS FLASH FLOODING.

A RIVER FLOODING THREAT ALSO EXISTS ALONG THE TALLAPOOSA AND
ALABAMA RIVER BASINS...WITH SEVERAL LOCATIONS RISING INTO CAUTION
OR FLOOD STAGE.

THUNDERSTORMS IN THE SAME ARE AS THE HEAVIER RAIN MAY BECOME
STRONG TO SEVERE AT TIMES. THE MAIN THREAT WILL BE STRAIGHT LINE
WINDS WITH A LESSER HAIL THREAT. THE TORNADO THREAT IS LOW BUT NOT
ZERO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

RIVER FLOODING WILL REMAIN POSSIBLE THROUGH EARLY SUNDAY ALONG
PORTIONS OF THE ALABAMA AND TALLAPOOSA RIVER BASINS DUE TO RECENT
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY AT TIMES THROUGH 9 PM.

In the hours before

Local storm report, Dec 25, 6:59 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
659 PM CST FRI DEC 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FLASH FLOOD      5 E SUMITON             33.76N 86.97W
12/25/2015                   JEFFERSON          AL   TRAINED SPOTTER

            WATER OVER HUMBER ROAD AND WARRIOR JASPER ROAD, PORTIONS
            OF ROADS IMPASSABLE DUE TO STREAM OUT OF ITS BANKS.

&&

JH
Local storm report, Dec 25, 7:00 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 PM CST FRI DEC 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     FLASH FLOOD      HALEYVILLE              34.24N 87.62W
12/25/2015                   WINSTON            AL   DEPT OF HIGHWAYS

            ROADSIDE FLOODING OBSERVED WITH AREAS OF WATER OVER THE
            ROADWAY ON ALABAMA HIGHWAY 13 BETWEEN BEAR CREEK AND
            HALEYVILLE IN MARION AND WINSTON COUNTIES.

&&

JH
Local storm report, Dec 25, 7:02 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
702 PM CST FRI DEC 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      2 E SUMITON             33.75N 87.01W
12/25/2015                   JEFFERSON          AL   TRAINED SPOTTER

            WATER COVERING INTERSECTION OF JIM GOGGINS ROAD AND
            GREATHOUSE ROAD. NEARBY CREEK OUT OF BANKS WITH WATER
            OVER 1 FOOT DEEP OVER ROAD.

&&

JH
Local storm report, Dec 25, 7:08 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
708 PM CST FRI DEC 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      E WHITSON               33.57N 87.41W
12/25/2015                   TUSCALOOSA         AL   DEPT OF HIGHWAYS

            ALABAMA HIGHWAY 69 IS WASHING OUT NEAR YELLOW CREEK DUE
            TO FLOODING. ROAD IS IMPASSABLE.

&&

JH
Local storm report, Dec 25, 7:18 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
718 PM CST FRI DEC 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     FLASH FLOOD      2 WSW LAKE BUTTAHATCHEE 34.11N 87.73W
12/25/2015                   MARION             AL   DEPT OF HIGHWAYS

            ALABAMA HIGHWAY 129 IS IMPASSABLE DUE TO FLOODING.

&&

JH
Local storm report, Dec 25, 7:24 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
724 PM CST FRI DEC 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     FLASH FLOOD      TALLADEGA               33.43N 86.10W
12/25/2015                   TALLADEGA          AL   EMERGENCY MNGR

            PORTIONS OF PROVIDENCE ROAD, TURNERS MILL ROAD, JACKSON
            TRACE ROAD, ROCKY RIDGE ROAD, OLD SHOCCO ROAD, CONCORD
            CHURCH ROAD, HOWELLS COVE ROAD, WOOLFOLK ROAD, RENFROE
            ROAD, JACKSON STREET, CHILDERSBURG-FAYETTEVILLE HIGHWAY,
            GLOVERS FERRY ROAD, KEITH LANE, FEDDISBURG ROAD, KINGS
            CHAPEL ROAD, RENFROE TOWER ROAD AND MCCLAIN AVENUE
            FLOODED.

&&

JH

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 6:11 PM CSTFlash Flood WarningBMXJefferson, Shelby10 hr
Dec 25, 6:30 PM CSTFlash Flood WarningBMXBibb, Chilton, Greene, Hale, Perry, Shelby and 1 more12 hr
Dec 25, 7:04 PM CSTTornado WarningBMXBibb20 min
Dec 25, 7:14 PM CSTFlash Flood WarningBMXCalhoun, Cherokee, Clay, Cleburne, Etowah, Randolph and 3 more12 hr
Dec 25, 7:43 PM CSTFlash Flood WarningBMXMarion, Winston8 hr
Dec 25, 7:50 PM CSTFlash Flood WarningBMXFayette, Lamar, Walker8 hr
Dec 25, 8:21 PM CSTRiver Flood WarningBMXChilton, Coosa, Elmore, Shelby, Talladega10 days
Dec 25, 8:48 PM CSTFlash Flood WarningBMXJefferson, Tuscaloosa, Walker7 hr
Dec 25, 9:27 PM CSTFlash Flood WarningBMXDallas, Hale, Marengo, Perry6 hr
Dec 25, 9:34 PM CSTAreal Flood AdvisoryBMXCoosa, Tallapoosa3 hr
Dec 25, 9:59 PM CSTRiver Flood WarningBMXJefferson6 days
Dec 25, 10:27 PM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter, Tuscaloosa4 days
Dec 25, 10:27 PM CSTRiver Flood WarningBMXGreene, Hale, Marengo9 days
Dec 25, 10:37 PM CSTRiver Flood WarningBMXJefferson, Tuscaloosa, Walker55 hr
Dec 25, 10:39 PM CSTRiver Flood WarningBMXJefferson, Tuscaloosa, Walker71 hr
Dec 25, 11:45 PM CSTAreal Flood WarningBMXBlount9 hr
Dec 25, 11:56 PM CSTRiver Flood WarningBMXGreene, Hale, Jefferson, Marengo, Tuscaloosa24 hr
Dec 25, 11:59 PM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Tuscaloosa58 hr
Dec 26, 1:41 AM CSTDense Fog AdvisoryBMXBarbour, Bullock, Lee, Lowndes, Macon, Montgomery and 2 more5 hr
Dec 26, 3:17 AM CSTRiver Flood WarningBMXCalhoun, Cherokee, Etowah, St. Clair21 hr
Dec 26, 4:15 AM CSTAreal Flood WarningBMXBlount, Fayette, Jefferson, Lamar, Marion, Walker and 1 more12 hr
Dec 26, 4:32 AM CSTRiver Flood WarningBMXElmore, Montgomery26 hr
Dec 26, 5:25 AM CSTRiver Flood WarningBMXBibb, Jefferson, Shelby39 hr
Dec 26, 5:25 AM CSTRiver Flood WarningBMXBibb, Dallas, Perry37 hr
Dec 26, 6:10 AM CSTRiver Flood WarningBMXChambers, Elmore, Macon, Randolph, Tallapoosa25 hr
Dec 26, 7:08 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter6 days
Dec 26, 7:12 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter6 days
Dec 26, 7:12 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter9 days

Nearby

Flash Flood Warnings in Alabama, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.